Meeting News

Quinolones coming under greater scrutiny

SAN DIEGO – Adverse effects from taking quinolones and fluoroquinolones continue to come to light, putting them under greater scrutiny, according to a presenter at ACP’s Internal Medicine Annual Meeting.

“We prescribe a lot [of medications],” Douglas S. Paauw, MD, MACP, professor of medicine, general internal medicine division, University of Washington, said. “A big part of our jobs, though, is to know when is it too dangerous to continue a medication, when do we need to reduce the dose, when do we have to get [patients] them off it and a lot of it has to do with interactions and side effects.”

One such example is quinolones, according to Paauw, where it has been known since the 1990s that these antibiotics, in rare instances, can cause peripheral neuropathy within a day or 2 in some patients who take them, a concern that was clarified by the FDA in August 2013.

“Some of these patients may not recover. The earlier we can stop it, the better we can do,” he said. “It’s not super common but it’s a devastating side effect.”

Other significant side effects have been reported with this drug class, he said.

Clinicians need to tell their patients, particularly older ones, to let them know if they are experiencing pain in their shoulders and Achilles areas, as it may be representative of the tendinopathy that sometimes occurs in patients who take quinolones.

“When you have an older patient and you need to treat them with a steroid and an antibiotic for an indication. realize you’re ramping up the risk of the tendinopathy occurring …I can’t emphasize enough that this risk goes seven to eight-fold higher if they’re taking prednisone and they’re older, along with their quinolone.”

According to Paauw, a study involving quinolones also showed an increased risk for aortic aneurysms (HR = 2.72; 95% CI, 2.53-2.93). Other potential side effects include insomnia, confusion and arrhythmia

“This type of information had a huge impact on the FDA changing the labelling this past summer,” he said. “There was enough worry about them, that [quinolones] shouldn’t be used for simple infections where there are other antibiotics that are probably less likely to cause a risk.”

Paauw said those infections include acute sinusitis, cystitis, and acute bacterial exacerbations of chronic bronchitis. – by Janel Miller

Reference: Paauw, DS. Session MTP 012. "Top Ten Medication Errors". Presented at: ACP Internal Medicine Meeting; March 29-April 1, 2017; San Diego.

Disclosure:  Paauw reports no relevant disclosures.

SAN DIEGO – Adverse effects from taking quinolones and fluoroquinolones continue to come to light, putting them under greater scrutiny, according to a presenter at ACP’s Internal Medicine Annual Meeting.

“We prescribe a lot [of medications],” Douglas S. Paauw, MD, MACP, professor of medicine, general internal medicine division, University of Washington, said. “A big part of our jobs, though, is to know when is it too dangerous to continue a medication, when do we need to reduce the dose, when do we have to get [patients] them off it and a lot of it has to do with interactions and side effects.”

One such example is quinolones, according to Paauw, where it has been known since the 1990s that these antibiotics, in rare instances, can cause peripheral neuropathy within a day or 2 in some patients who take them, a concern that was clarified by the FDA in August 2013.

“Some of these patients may not recover. The earlier we can stop it, the better we can do,” he said. “It’s not super common but it’s a devastating side effect.”

Other significant side effects have been reported with this drug class, he said.

Clinicians need to tell their patients, particularly older ones, to let them know if they are experiencing pain in their shoulders and Achilles areas, as it may be representative of the tendinopathy that sometimes occurs in patients who take quinolones.

“When you have an older patient and you need to treat them with a steroid and an antibiotic for an indication. realize you’re ramping up the risk of the tendinopathy occurring …I can’t emphasize enough that this risk goes seven to eight-fold higher if they’re taking prednisone and they’re older, along with their quinolone.”

According to Paauw, a study involving quinolones also showed an increased risk for aortic aneurysms (HR = 2.72; 95% CI, 2.53-2.93). Other potential side effects include insomnia, confusion and arrhythmia

“This type of information had a huge impact on the FDA changing the labelling this past summer,” he said. “There was enough worry about them, that [quinolones] shouldn’t be used for simple infections where there are other antibiotics that are probably less likely to cause a risk.”

Paauw said those infections include acute sinusitis, cystitis, and acute bacterial exacerbations of chronic bronchitis. – by Janel Miller

Reference: Paauw, DS. Session MTP 012. "Top Ten Medication Errors". Presented at: ACP Internal Medicine Meeting; March 29-April 1, 2017; San Diego.

Disclosure:  Paauw reports no relevant disclosures.

    See more from American College of Physicians Internal Medicine Meeting